Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 14, 2018, 3:02 PM MDT for Laramie County, Wyoming. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 3:02 PM MDT (21:02 UTC)
- Expired
- May 14, 2018, 4:00 PM MDT
- In force
- 58 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 45 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
411
WUUS55 KCYS 142102
SVRCYS
WYC021-142200-
/O.NEW.KCYS.SV.W.0020.180514T2102Z-180514T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
302 PM MDT MON MAY 14 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Laramie County in southeastern Wyoming...
* Until 400 PM MDT
* At 301 PM MDT, a severe thunderstorm was located 8 miles west of
Gun Barrel, or 23 miles northeast of Cheyenne, moving east at 20
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Gun Barrel around 330 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4139 10458 4149 10457 4156 10412 4118 10410
TIME...MOT...LOC 2101Z 281DEG 16KT 4142 10452
HAIL...1.25IN
WIND...60MPH
$$
Rubin2 follow-up statements
843
WWUS55 KCYS 142128
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
328 PM MDT MON MAY 14 2018
WYC021-142200-
/O.CON.KCYS.SV.W.0020.000000T0000Z-180514T2200Z/
Laramie WY-
328 PM MDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHEASTERN LARAMIE COUNTY...
At 328 PM MDT, a severe thunderstorm was located near Gun Barrel, or
28 miles northeast of Cheyenne, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northeastern Laramie County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4134 10446 4151 10445 4156 10412 4118 10410
TIME...MOT...LOC 2128Z 281DEG 16KT 4140 10436
HAIL...1.00IN
WIND...60MPH
$$
Rubin371
WWUS55 KCYS 142156
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
356 PM MDT MON MAY 14 2018
WYC021-142206-
/O.EXP.KCYS.SV.W.0020.000000T0000Z-180514T2200Z/
Laramie WY-
356 PM MDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LARAMIE COUNTY
WILL EXPIRE AT 400 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.
LAT...LON 4134 10446 4151 10445 4156 10412 4118 10410
TIME...MOT...LOC 2156Z 281DEG 16KT 4138 10422
$$
RubinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:23 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 14, 1:23 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 123 PM MDT Mon May 14 2018 .SHORT TERM...(This evening through Wednesday Night) Issued at 117 PM MDT Mon May 14 2018 Tonight...Expecting showers and thunderstorms to continue to increase in coverage and intensity as a shortwave trough feature moves overhead through the evening. CAPE ranges from 1000 to 1800 J/kg with shear only around 25 knots, so expect the strongest storms to produce small hail and wind gusts to 50 mph through the early evening with the main threat being locally heavy rain from slow moving storms. Greatest coverage will be near the Colorado state line from Laramie to Cheyenne to Sidney this evening. Storms will decrease rapidly in coverage with loss of heating by late evening and after midnight. Again, areas of fog expected late. Tuesday...Expect a lesser coverage of showers and thunderstorms with warmer temperatures aloft as heights rise somewhat. Still though, will see isolated to scattered showers and thunderstorms in the afternoon along and near the Laramie Range. Tuesday night...Showers and thunderstorms will move slowly east across far southeast Wyoming and the southern Nebraska panhandle in the early evening, then dissipate with loss of daytime heating. Wednesday...Warmer temperatures will occur with more sunshine and with 700 mb temperatures rising to near 9 Celsius. It appears that warming temperatures aloft combined with drier air at low and mid levels will preclude most thunderstorm formation. .LONG TERM...(Thursday through Monday) Issued at 117 PM MDT Mon May 14 2018 Thursday...Looks like the best chance for isolated strong to severe thunderstorms in the afternoon and evening over our eastern counties as the flow aloft becomes southwest with lowering heights and decent low level convergence noted along and east of I-25, along with CAPE of 2000 to 3000 J/kg over the Nebraska Panhandle. Friday...As the next trough aloft approaches from Colorado, negatively tilted, a cold front will move south across our counties producing cool and moist upslope northeast winds. With a nearly saturated airmass, and moist flow aloft over the cool dome, expect numerous showers and isolated thunderstorms in the afternoon and evening, along with cooler temperatures. Saturday...The slow moving trough aloft moves overhead, with the cool surface boundary layer air well in place. With a nearly saturated airmass, along with dynamical lift and upslope lift and diurnal heating, expect scattered to numerous showers and isolated thunderstorms again in the afternoon and evening. Cool temperatures will all of the cloud cover and falling precipitation. Sunday...The upper trough opens up overhead and with more subsidence behind the trough axis, expect to see only isolated to scattered coverage of showers and thunderstorms, mainly west of I-25, since it will be more stable further to the east. Monday...Although weak ridging aloft persists, there will be adequate low and mid level moisture to produce isolated to scattered late day showers and thunderstorms south of a Rawlins to Lusk line. Warming temperatures with less cloud cover. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 117 PM MDT Mon May 14 2018 Latest radar loop was showing a few showers and thunderstorms developing over the mountain ranges. The latest HRRRX is showing this convection spreading east during the afternoon. May see some pea to marble size hail occur with this convection as it moves east this afternoon. The instability is progged to be a little greater than yesterday in areas along and east of the Laramie Range which could favor a bit stronger storms along with heavy rainfall. The HRRRX also shows this convection spreading east into the Nebraska panhandle this evening similar to yesterday. After the convection moves out of the picture we will once again see some patchy fog. && .FIRE WEATHER... Issued at 117 PM MDT Mon May 14 2018 Minimal concerns based on expected winds and humidities, although humidities will range from 15 to 20 percent Wednesday and Thursday afternoons across Carbon County of Wyoming. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...RUBIN AVIATION...REC FIRE WEATHER...RUBIN
Hazardous weather outlook, May 14, 4:33 AM MDT, 10 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 433 AM MDT Mon May 14 2018 NEZ003-019>021-054-055-096-WYZ106>108-115>119-151100- Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- South Sioux-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 433 AM MDT Mon May 14 2018 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There will be some patchy fog this morning, some locally dense. Otherwise scattered showers and thunderstorms are expected this afternoon into this evening. No severe storms are expected but some locally heavy rain is possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A chance for mainly afternoon and evening showers and thunderstorms will exist mainly through Saturday. .Spotter information statement... Spotter activation will not be needed. NEZ002-095-WYZ101>105-109>114-151100- Dawes-North Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 433 AM MDT Mon May 14 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected this afternoon into this evening. No severe storms are expected. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A chance for mainly afternoon and evening showers and thunderstorms will exist mainly through Saturday. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, May 14, 2:07 PM MDT, 55 minutes before
Special Weather Statement National Weather Service Cheyenne WY 207 PM MDT MON MAY 14 2018 WYZ108-117-118-142045- Goshen County WY-Central Laramie County WY- South Laramie Range Foothills WY- 207 PM MDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND NORTH CENTRAL LARAMIE COUNTIES UNTIL 245 PM MDT... At 207 PM MDT, Doppler radar was tracking a strong thunderstorm near Whitaker, or 22 miles north of Cheyenne, moving northeast at 10 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Goshen and north central Laramie Counties. This includes Interstate 25 in Wyoming between mile markers 32 and 44. LAT...LON 4142 10486 4158 10501 4165 10476 4146 10451 TIME...MOT...LOC 2007Z 241DEG 9KT 4147 10484 Rubin
Special weather statement, May 14, 2:45 PM MDT, 17 minutes before
Special Weather Statement National Weather Service Cheyenne WY 245 PM MDT MON MAY 14 2018 WYZ107-108-142130- East Platte County WY-Goshen County WY- 245 PM MDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 330 PM MDT... At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near Two Moon Campground, or 28 miles southwest of Lusk, moving east at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Goshen and northeastern Platte Counties. LAT...LON 4244 10489 4251 10490 4255 10460 4232 10460 TIME...MOT...LOC 2045Z 275DEG 14KT 4246 10483 Rubin
Special weather statement, May 14, 3:00 PM MDT, 2 minutes before
Special Weather Statement National Weather Service Cheyenne WY 300 PM MDT MON MAY 14 2018 WYZ101-142145- Converse County Lower Elevations WY- 300 PM MDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY UNTIL 345 PM MDT... At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles north of Rolling Hills Estates, or 27 miles northeast of Casper, moving north at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Converse County. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4334 10563 4306 10586 4306 10607 4336 10607 TIME...MOT...LOC 2100Z 181DEG 10KT 4314 10598 Hammer
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 6:44 PM MDT | Special Weather Statement | CYS | Laramie | 31 min |
| May 14, 12:07 AM MDT | Special Weather Statement | CYS | 38 min | |
| May 14, 12:47 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 58 min |
| May 14, 1:42 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 21 min |
| May 14, 2:07 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| May 14, 2:32 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 31 min |
| May 14, 2:45 PM MDT | Special Weather Statement | CYS | Platte | 45 min |
| May 14, 2:59 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 42 min |
| May 14, 3:00 PM MDT | Special Weather Statement | CYS | Converse | 45 min |
| May 14, 3:24 PM MDT | Special Weather Statement | CYS | Laramie | 51 min |
| May 14, 3:36 PM MDT | Special Weather Statement | CYS | Goshen | 54 min |
| May 14, 3:39 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
| May 14, 3:55 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| May 14, 4:00 PM MDT | Flash Flood Warning | CYS | Laramie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.